My daughter is 10 yr's old and has excercise induced asthma only when she runs. She also gets the croup very often and has to go to the E.R. almost every time and has to have a treatment of epenephrin . She is on Advair 250 disc and I was recently told she has acid reflux and was put on prevacid 30 mg. She is 120 lbs. and I was wandering if this medicine could be causing her to be overweight and if the acid reflux could be causing the croup at her age. Any advice would be helpful.
Thank you dee_dee
The combination medicine Advair™ Diskus® (fluticasone propionate and salmeterol) Inhalation Powder is certainly used for the treatment of asthma and exercise induced asthma. Another class of medicine that is also used is the anti-leukotrienes or leukotriene inhibitors. The most commonly used of which is Singulair® (montelukast). Please discuss this with your daughter’s doctor.
Another consideration is that she is a bit old to be having recurrent croup and her doctor may want to reconsider that diagnosis.
Acid reflux could be the cause of both her recurrent croup and her asthma, which could be underlying as well as exercise induced. Further studies may be required to confirm the diagnosis, for consideration of other modes of therapy, if your daughter does not show significant improvement from the Prevacid® (lansoprazole). Please read our gastroesophageal reflux disease information at http://www.nationaljewish.org/disease-info/diseases/asthma/about/relate-other/gastro-reflux.aspx to learn more.
Steroids can cause weight gain and obesity but seldom do so in the inhaled form, such as Advair™ Diskus® (fluticasone propionate and salmeterol) Inhalation Powder. You would be wise to look for other causes of her obesity.
If your daughter has not been seen in consultation by a pediatric pulmonary specialist, you and her doctor may want to consider that.
Acid reflux should be treated by modifying eating habits before trying prevacid. Only if modifying eating habits doesn't work should prevacid be considered. I have a low opinion of your pediatrician. The first think with acid reflux is to follow some rules: (a) Never eat on the floor, in bed or lying down. (b) Only eat sitting at a table or standing up. Don't lie down for at least an hour after eating. (c) No bedtime snacks. Onlky after trying these simple measures for six weeks should prevacid be considered. If you have not been told this get another physician. Just my opinion. Not MED HELP's opinion. My other half teels me I'm an idiot and nobody should pay attention to what I say, so take my comments with a bgrain of salt. I am, curious why they are giving epinephrine for asthma, instead of albuterol. Asthma is often outgrown. I hate to state the obvious, but if she has an attack while running DON'T RUN. Your daughter needs to have an emergency albuterol nebulizer with her AT ALL TRIMES! Most of the fatalities from asthmatic attacks take place in people who have only ocasional or minor attacks. The people who have chronic asthma always have their nebulizer with them. Those with ocasional problems don't bother. Advair and all steriods should be "last ditch" options for a ten year old. They depress the immune system, among other things, and also affect personality. They contain polypeptides, which are signaling substances. Very small quantities have dramatic affects. You need to get some books on asthma and get an electrostatic dust precipitator with HEPA filter for her room and you may have to deep-six her bedding, the rugs and the family cat.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.